Texas, 2021

Flash Flooding and Flood in Texas, July 7, 2021

July 7, 2021 · NWS CRP · 7 events in 3 counties and zones

A slow moving surface to mid level low pressure system developed over the Coastal Bend of south Texas on July 6th. This was the start of a multi-day heavy rain event across the Coastal Bend as the low pressure system remained nearly stationary through the 8th of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A slow moving surface to mid level low pressure system developed over the Coastal Bend of south Texas on July 6th. This was the start of a multi-day heavy rain event across the Coastal Bend as the low pressure system remained nearly stationary through the 8th of July. Bands of heavy showers and thunderstorms produced heavy rainfall that caused flash flooding from Alice to Rockport and Refugio on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 7, 5:36 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 7, 5:36 AM CST, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
636 AM CDT Wed Jul 7 2021

.AVIATION...12Z TAFs

Radar and surface observations continue to show a surface to mid
level circulation just west of ALI. This area of circulation will
be essentially stationary through the day. Stronger low level
flow from the Gulf will maintain a convergence zone along the
coast. Showers have moved into the coastal region early this
morning. MVFR to IFR ceilings will persist over south Texas
through the period. Periodic showers with embedded thunderstorms
will continue through the day with a gradual decrease in coverage
expected by late afternoon and early evening. Expect another
increase in convection over the coastal counties Wednesday
evening and increase during the overnight period. IFR/LIFR vsbys
will occur within the stronger showers and storms.

&&

.PREV DISCUSSION... /Issued 442 AM CDT Wed Jul 7 2021/

SHORT TERM (Today through Thursday)...

Flash flood threat will continue through the short term period as
the surface to mid level low remains quasi-stationary west of
Alice through tonight and then drifts to the west to near Laredo
Thursday afternoon. This will keep a low level convergence zone
across the coastal plains especially today through early Thursday
morning. Deep moisture will remain across the coastal plains with
precipitable water values around 2.5 inches along the coast.
Models also show a slightly stronger low level flow over the Gulf
waters during the period leading to a stronger speed convergence
zone along the coast. There is also slightly better upper level
divergence over the coastal region also.

Deep warm layer will lead to efficient rainfall production within
showers and thunderstorms with rainfall rates up to 3 inches per
hour. With the soil conditions saturated from the recent rainfall,
the stage is set for potentially significant flooding rains
especially along the immediate coast. Several hi-res models
forecast total rain amounts of 4 to 6 with some areas especially
from RKP-PKV up to 10 inches. Most of the environmental factors
are favorable for a heavy rain event, but one concerning factor
is the lack of instability near the mid level low at this time.
Most of the lightning is on the periphery from deep south Texas
into the northwest Gulf of Mexico. Even the convection with colder
cloud tops moving into the coastal waters is without lightning.
If the stronger instability remains over the waters, the axis of
heavy rain may be just offshore. But most of the models depict
higher instability moving back into the coastal plains later today
and continuing tonight. WPC raised the Excessive Rainfall Outlook
to High for the immediate coast and continued Moderate for the
rest of the Flash Flood Watch area for today and tonight.

The low level flow will weaken a little bit on Thursday but the
convergence zone should remain over the coastal plains to keep
a high threat of rainfall. Any additional rainfall will quickly
become runoff over the coastal counties. The Flash Flood Watch was
extended through Thursday night for the Coastal Bend and Victoria
Crossroads.

With slightly stronger onshore flow today and higher period swells
arriving Thursday, there will be a moderate risk of rip currents
for Gulf facing beaches today through Thursday.

LONG TERM (Thursday Night through Tuesday)...

The pattern of wet weather will continue through the end of the week
as PWAT values range from 2.0-2.5". Values drop to around 2.0" this
weekend as ridging in the mid-levels sets in. PWATs will continue a
steady fall to around 1.5" into next week. As mid-upper level low
pressure and a copious amount of moisture continue to maintain its
grip over South Texas, scattered to numerous showers and
thunderstorms will remain possible Thursday night into Friday.
Showers and storms will become more isolated in coverage over the
weekend and into next week, and will be primarily diurnally driven
as high pressure sets in.

Heavy rainfall and localized flash flooding remains possible this
week with PWAT values at or above the 99th percentile, CAPE less
than 1500 J/kg, and cloud layer mean wind less than 15 knots. WPC
has the majority of South Texas in a marginal risk for excessive
rainfall on Friday. Greatest coverage of rainfall will be over the
Coastal Waters, Coastal Bend, and Victoria Crossroads.

Tropical Storm Elsa may increase wave heights to near 7 feet and
swell periods to 6-8 seconds Friday into Saturday. P-ETSS guidance
indicates tide levels near 1.5 ft above MSL. These two factors
combined could cause waters to reach the dunes and create an
increased risk of rip currents. High temperatures will remain below
normal, ranging from the mid to upper 80s through Friday before
gradually warming through the weekend. Lows remain in the mid to
upper 70s.

MARINE...

Numerous showers and scattered thunderstorms will continue today
through Thursday as an upper low remains nearly stationary over
South Texas. Moderate onshore flow will occur over the Gulf waters
today and tonight and become weak to moderate Thursday. There will
be occasional strong storms capable of locally higher winds and
waves.

Onshore flow becomes moderate Thursday night through the weekend.
Swells from Tropical Storm Elsa will likely move into the region and
increase wave heights Thursday through Saturday. Small Craft
Exercise Caution conditions are likely throughout this time-frame.
Numerous showers and thunderstorms are expected Thursday and
isolated to scattered showers and thunderstorms will be possible
daily from Friday through the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    81  75  83  75  85  /  90  80  90  70  40
Victoria          80  74  81  74  84  /  90  70  80  60  50
Laredo            85  74  86  75  87  /  60  60  70  60  60
Alice             82  75  83  74  87  /  90  70  90  70  50
Rockport          81  77  83  78  88  / 100  80  90  70  40
Cotulla           85  74  86  75  89  /  60  50  70  60  60
Kingsville        82  75  83  74  85  /  90  80  90  70  40
Navy Corpus       82  77  83  78  87  / 100  90  90  70  40

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Friday morning For the following
     zones: Aransas Islands...Bee...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Goliad...
     Inland Calhoun...Inland Kleberg...Inland Nueces...Inland
     Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...Live Oak...Nueces Islands...Victoria.

GM...None.

&&

TMT/89...AVIATION
Hazardous weather outlook, Jul 7, 3:59 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
459 AM CDT Wed Jul 7 2021

TXZ229>234-239>247-342>347-442-443-447-081100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
459 AM CDT Wed Jul 7 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for the Coastal Bend and the
Victoria Crossroads today through tonight.

Scattered to numerous showers and some thunderstorms are expected
through tonight, with heavy rainfall and flash flooding at times,
mainly from the Coastal Bend to the Victoria Crossroads.

There is a moderate risk of rip currents for Gulf facing beaches
of the Middle Texas coast today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch remains in effect for the Coastal Bend and
Victoria Crossroads Thursday and Thursday night.

Numerous showers and thunderstorms are expected Thursday. Heavy
rainfall could lead to localized flooding at times Thursday and
Thursday night. Isolated to scattered thunderstorms will be
possible Friday into the weekend.

A higher risk of rip currents along with minor coastal flooding will
be possible Thursday through Friday in response to Tropical Storm
Elsa. There is a moderate risk of rip currents Thursday.

GMZ230-235-250-255-270-275-081100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
459 AM CDT Wed Jul 7 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected over the Gulf
waters through tonight. Some of the storms could produce gusty
winds and isolated waterspouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Numerous showers and thunderstorms are expected Thursday. Some
storms could produce gusty winds. Isolated to scattered
thunderstorms will be possible starting Friday through the the
weekend.

TMT/HAA

The radar

The Corpus Christi radar (KCRP), 66 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Aransas

When
July 7, 7:15 AM CST to 8:00 AM CST
Where
Aransas County, 0.99 mi NW of Holiday Beach to 2.72 mi W of Rockport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.179, -97.013

High water was over the roads in several places from Rockport and Fulton to Holiday Beach.

Flash Flood, Aransas

When
July 7, 10:40 AM CST to 2:10 PM CST
Where
Aransas County, 0.69 mi N of Rockport to 1.9 mi WSW of Fulton
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
28.030, -97.050

Numerous water rescues occurred due to flooded streets with vehicles stranded. Some residents were evacuated due to water entering buildings. Water was a foot deep at the Presbyterian Church. Multiple roads were closed in Rockport and Fulton, including Market Street, Champions Drive at Royal Oaks Drive, and FM 2165 from Business 35 to Linden.

Flash Flood, Aransas

When
July 7, 1:00 PM CST to 2:15 PM CST
Where
Aransas County, 1.6 mi WNW of Lamar to 0.46 mi W of Lamar
Cause
Heavy Rain
Reported by
Public
Coordinates
28.141, -97.003

Social media reports were received of water over several roads throughout Goose Island State Park.

Flash Flood, Refugio

When
July 7, 2:00 PM CST to 4:00 PM CST
Where
Refugio County, 5.14 mi N of Bayside to 2.91 mi NE of Bonnie View
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.173, -97.205

FM 629 from FM 136 to FM 3037 was closed due to high water. FM 2511 from FM 136 to FM 1360 was closed due to high water.

Flood, Aransas

When
July 7, 2:10 PM CST to 9:00 PM CST
Where
Aransas County, Rockport to 2.45 mi SW of Fulton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
28.020, -97.050

Flood waters were slow to recede across most of Rockport into the evening hours. Flood waters were as deep as a foot near the Presbyterian Church and some roads remained impassable.

Flash Flood, Jim Wells

When
July 7, 4:00 PM CST to 4:50 PM CST
Where
Jim Wells County, 3.62 mi ENE of (Ali)alice Intl Arpt to 2.68 mi SE of Alice
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
27.764, -97.978

Social media reports received of water covering Texas Boulevard in Alice.|Jim Wells Sheriff's office reported vehicles hydroplaning due to water covering the roads on Highways 281, 44, and 359 around Alice.

Flash Flood, Refugio

When
July 7, 5:36 PM CST to 6:36 PM CST
Where
Refugio County, 1.4 mi E of Refugio to 2.34 mi E of Refugio
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.299, -97.257

FM 774 from Texas Highway 35 to FM 2678 was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977005, 977016, 977018, 977033, 977071, 977064, 977065.